EconPapers    
Economics at your fingertips  
 

Estimation and welfare analysis from mixed logit models with large choice sets

Roger von Haefen and Adam Domanski

Journal of Environmental Economics and Management, 2018, vol. 90, issue C, 101-118

Abstract: We show how McFadden's sampling of alternatives approach and the expectation-maximization (EM) algorithm can be used to consistently estimate latent-class, mixed logit models in applications with large choice sets. We present Monte Carlo evidence confirming our approach works well in small samples, apply the method to a dataset of Wisconsin angler site destination choices, and report welfare estimates for several policy scenarios. Of interest to applied researchers, our results quantify the tradeoffs between model run-time, accuracy, and precision of welfare estimates associated with samples of different sizes. Moreover, although our results confirm that larger efficiency losses arise with smaller samples as theory would predict, they also suggest that depending on researcher needs, random samples as small as 28 alternatives (5% of the full set of alternatives in our application) can produce relatively accurate welfare estimates that are useful for exploratory modeling, sensitivity analysis, and policy purposes.

Keywords: Discrete choice; Sampling of alternatives; Welfare measurement; Recreation (search for similar items in EconPapers)
JEL-codes: C25 Q51 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069617307398
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:90:y:2018:i:c:p:101-118

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-10
Handle: RePEc:eee:jeeman:v:90:y:2018:i:c:p:101-118